Skip to content
12yo son now taking Abilify
avatar
mama23boys posted:
My 12yo son was just diagnosed with moderate depression. I noticed something was changing with him but thought maybe he was having issues with another student at school. His grades have dropped tremendously in the last 4 weeks. He stopped wanting to go to school (he used to lay out his clothes the night before and wake up on time every morning), stopped having the passion for sports (he has always had a love for athletics), stopped having a desire to be a part of any kind of social life. He also started acting out in anger and sometimes violence towards his little brother (never to his 2yo brother just his 9yo brother) and I noticed while these things were going on he was trying hard to hold back but it was like he just couldnt. He finally talked to me this morning and told he feels depressed and that every day is a struggle for him to be his normal self. That every morning he wakes up he can tell if its going to be a good day or a bad day. He explained that with all his stress and trying to keep his feelings secret he was been having a hard time in school since hes not sleeping well. He started sobbing and after our talk he looked relieved. I took him to his doctor today where he filled out a question sheet and was diagnosed with moderate depression. He has been on Vyvanse 20mg since 4th grade bc for the last little while we were under the impression he was ADHD. His doctor his keeping him on Vyvanse but has prescribed him 5mg of Abilify and Hydroxizine. The Hydroxizine is for anxiety and to help him sleep since the depression has been giving him insomnia from stressing out over it.

Does anyone have any experience with a child who has taken these meds? Just that he finally opened up and talked to me and his doctor seems to have lifted a huge weight off his shoulders and he cant wait to start his meds tonight. Im curious of other parents experiences with their children taking antidepressant medications.
Reply
 
avatar
momuv4girls responded:
Hi,

I am not a physician, just a mom who has a lot of experience with kids, depression, adhd, mood stuff and life in general.

First off, I think it is imperative that a "brain specialist" be treating and diagnosing your son.....meaning a Child Psychiatrist.
Was your son ever evaluated by a Child Psychiatrist? The Psychiatrist should specialize in Children and be board certified.

Secondly, that is really, really great your son talked to you about his feelings and how he was not feeling like himself and reached out for help. That is awesome!

Abilify is an antipsychotic medication, not a antidepressant.
My daughter took it for a few months but had side-effects, so she had to be taken off it.

The tricky part about medicating children is, they all respond differently - that is why a Psychiatrist should be doing the diagnosing and medication management.

You sound like a loving mom who is close with her son. A supportive family unit is also key.

There could be a chance the Abilify will help your son, but there also is chance it may not help him, and a chance it could make him feel worse.
I would suggest keeping track of his moods. I would purchase a small notebook and every morning (or evening) write a blurb about his day. Ask him how he's is feeling? Is he feeling more revved up? Is he feeling happier, angrier, sadder etc..
I would also note how you perceive him feeling, and any high or low notes for the day.
This way when you go see the Dr., you can refer back to your son's daily info. more accurately and this will help the Dr. determine over-all how your son is doing.

Hope this helps some. I understand how hard it is to watch our children suffer.
Write back anytime, I'm happy to help with ideas and support!

((Hugs))
-Kathleen
 
avatar
mominhawaii responded:
Hi,

My 11-year old son started having trouble this past year also. Abilify has worked wonders for him. It really depends on the root of the problem and also your child's brain chemistry as to which medicine (or any at all) may be best.

He started 2mg of Abilify in August. His obsessive behavior increased, so he was increased to 5mg and is great for now (just increased 2 weeks ago"026they anticipate he'll be up to 10, but holding there).

For us, our experience with anti depressants was a nightmare. He literally turned psychotic and was the most out of character we've seen him (he even became suicidal, which was so scary). My son is a bit of a complex case, but had similar symptoms to your son. He seemed more depressed than anything. We're learning that he may be bipolar, but he doesn't really ever present with mania (mania for him is agitation and anger, not a happy state, so we're finding out). For him, it was like a switch would flip and he couldn't calm down. My son also had migraine headaches that went hand in hand with his behavior cycles (a mystery to his psychiatrist, so we're going to get him seen by a neurologist too, just in case). Since taking Abilify, the migraines have disappeared. It's really strange, but a relief.

It can be a process to find the right medicine and right dose, so hang in there. Each child has a different brain chemistry and medicines sometimes cause a reaction with one child and opposite reaction with another. It's sort of a guessing game, but Abilify definitely has worked for my son. He hasn't noticed any side effects, but you do have to have routine blood tests (and he doesn't like that).

These are tough times for parenting, so try to keep your chin up. It's been a rough year (or two) for us and we're just now back to a peaceful household.
 
avatar
sonsmother1 responded:
The abilify did help my son with his mood swings, but it caused him to gain weight. We also didn't like the fact that he wasn't talkative anymore. It definitely helped with his mood swings and OCD, but we didn't like the other side effects so we took him off of the medication.

It might worked better for your son. Every child is different.


Spotlight: Member Stories

We have two sons we adopted at birth. One is 25 and doing ok. The other is 7 years younger. He always had a difficult time in school. We had him in a ...More

Helpful Tips

"Trigger "warnings - please add them to your post subject lines!
Hi Everyone! Please add a "Trigger" warning to any post starter that has a topic of self harm. Self harm is a sensitive topic and a ... More
Was this Helpful?
23 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.